Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 298, NWS Dodge City, KS

August 22, 2002Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2002, 7:13 PM CDT for Hodgeman County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 7:13 PM CDT (00:13 UTC)
Expired
Aug 22, 2002, 7:45 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:28 PM CDTHail 0.88Jetmore, KS
Aug 22, 7:31 PM CDTHail 1Jetmore, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS53 KDDC 230013
SVRDDC
KSC083-230045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS

* UNTIL 745 PM CDT

* AT 713 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHWEST OF HANSTON...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  GRAY AT 745 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,



LAT...LON 3807 10002 3807 9959 3824 9958 3823 10003

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:41 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 22, 2:41 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT WED AUG 21 2002

...ONCE AGAIN TODAY THE MAIN PROBLEM IS WHEN AND WHERE CONVECTION
WILL DEVELOP...

THE 12Z DIAGNOSTICS SHOW THE CLOSED UPPER LOW OVER THE PACIFIC
NORTHWEST STATES WITH A POLAR BAROCLINIC ZONE ALOFT FROM SOUTHERN
CALIFORNIA TO NEBRASKA AND THEN EAST THROUGH THE GREAT LAKES. THIS
SUPPORTS THE POLAR FRONT ACROSS THE OHIO VALLEY TO NORTHERN MISSOURI
AND THEN WESTWARD ALONG THE KANSAS NEBRASKA BORDER INTO COLORADO. A
THERMAL LOW ACROSS MUCH OF KANSAS HAD A SHARP TROUGH EMANATING FROM
IT TO THE SOUTHWEST INTO THE TEXAS PANHANDLE. THIS TROUGH HAD
ROUGHLY BISECTED THE FORECAST AREA BY 18Z TODAY. MORNING SOUNDING
ANALYSIS INDICATES CONSIDERABLE CAPE AVAILABLE ACROSS THE FORECAST
AREA FOR LATE AFTERNOON INTO THE EVENING AS MID TROPOSPHERIC COOLING
TAKES PLACE LOWERING THE REQUIRED SURFACE CONVECTIVE TEMPERATURE
NEEDED TO REALIZE THE ENERGY. SOME CONVECTION WAS ALREADY GOING
ALONG THE TROUGH FROM WAKEENEY NORTHEAST INTO NEBRASKA AT 18Z.
A SERIES OF LOW AMPLITUDE SHORT WAVE TROUGHS WERE SEEN MOVING ALONG
THE UPPER LEVEL BAROCLINIC ZONE IN THE WATER VAPOR IMAGERY AND ON H5
AND H7 THERMAL ANALYSIS.

WITH TIME EXPECT THE UPPER BAROCLINIC ZONE TO SLOWLY SINK SOUTH
BRINGING THE POLAR FRONT ACROSS MY ZONES DURING THE NIGHT. AS THIS
HAPPENS, UPSLOPE BOUNDARY LAYER FLOW IN SOUTHEAST COLORADO THIS
EVENING WILL SUPPORT DEVELOPING CONVECTION WITH SHEAR PROFILES
FAVORABLE FOR SOME ROTATING STORMS AND WET BULB ZEROS SUFFICIENT TO
PRODUCE SOME LARGER HAIL. DRY LOWER LAYERS IN SOUTHEAST COLORADO
INTO FAR SOUTHWEST KANSAS MAY ALSO ASSIST IN SOME DOWNBURST WINDS
FROM THE STORMS. THE CONVECTION SHOULD SPREAD EASTWARD INTO FAR
SOUTHWEST KANSAS THIS EVENING AND DISSIPATE TOWARDS MORNING IN
NORTHWEST OKLAHOMA AS THE UPSLOPE FLOW ENDS.

THE NEXT UPPER LEVEL SHORT WAVE TROUGH EXITS THE ROCKIES INTO EAST
COLORADO AND WEST KANSAS LATE FRIDAY AND SHOULD BRING ANOTHER ROUND
OF CONVECTION TO THE REGION. ONCE AGAIN, PLENTY OF LOW LEVEL
MOISTURE WILL REMAIN IN PLACE AND SHEAR PROFILES SHOULD AGAIN
SUPPORT SOME HAIL OR DAMAGING WINDS WITH A FEW STORMS. SOMEWHERE
ALONG THE LEE SLOPES FROM WYOMING SOUTH INTO NORTHERN NEW MEXICO
ENOUGH ORGANIZATION SHOULD OCCUR TO DEVELOP INTO AN MCS AND THE
MODELS CONTINUE TO HINT AT THIS POSSIBILITY WITHOUT ANY CLEAR
AGREEMENT OF WHERE IT WILL BE. WILL CONTINUE THE PREVIOUS IDEA OF
RAIN COOLED OUTFLOW THROUGHOUT THE FORECAST AREA FOR LATE FRIDAY
NIGHT AND SATURDAY AND WILL THUS UNDERCUT GUIDANCE HIGH TEMPERATURES
CONSIDERABLY ON SATURDAY AND KEEP SURFACE WINDS MORE NORTHEASTERLY
THAN THE MODELS BY PLACING THE SURFACE LOW THEY DEVELOP FARTHER
SOUTH IN THE PANHANDLES.

DAYS 3-7...
CURRENT FORECAST HAS A FAIRLY GOOD HANDLE ON THE WX SITUATION DURING
THIS PERIOD. NORTHWESTERN US UPPER LOW SHOULD BE TO OUR EAST BY
SUNDAY. ONLY CONCERN IS WHETHER OLD FRONTAL BOUNDARY WILL ACT AS A
FOCUS FOR CONVECTION FOR EARLY NEXT WEEK. SINCE CURRENT FORECAST HAS
DRY, WILL STICK WITH THIS AND LET NEXT SHIFT PONDER AFOREMENTIONED
SCENARIO FURTHER. ONLY CHANGE TO DAYS 6 AND 7 WAS TO RAISE HIGHS
BACK INTO THE 90S. MID/UPPER TROP HEIGHTS SLOWLY RISE DURING THIS
PERIOD, AND SEE NO REASON TO ARGUE AGAINST THIS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   67  90  69  80 /   0   0  40   0
GCK   65  92  66  81 /   0   0  40   0
EHA   65  90  66  80 /  50   0  40   0
LBL   65  90  67  81 /  50   0  40   0
HYS   67  89  68  78 /   0   0  40  20
P28   72  94  72  86 /   0   0  40  20

.DDC...NONE.

JOHNSON/MCCAMMON

In the hours before

Special weather statement, Aug 22, 2:17 PM CDT, 4 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-222300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT THU AUG 22 2002

...AN ISOLATED MARGINALLY SEVERE THUNDERSTORM IS POSSIBLE THIS
EVENING...

UNSTABLE AIR OVER THE REGION MAY COUPLE WITH UPPER LEVEL COOLING
IN THE ATMOSPHERE AND UPSLOPE WINDS BY LATE AFTERNOON. THE STORMS
SHOULD DEVELOP INITIALLY OVER SOUTHEAST COLORADO AND THEN WORK
EASTWARD INTO SOUTHWEST KANSAS.

A FEW OF THE STORMS MAY PRODUCE SOME HAIL UP TO 3/4 INCHES IN
DIAMETER. THEY MAY ALSO PRODUCE SOME VERY STRONG TO DAMAGING WINDS.
A FEW SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON INTO THIS
EVENING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc

&&

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.